Four deaths, heads and a medical director

Between Oct 2010 and May 2011, four men died unexpectedly in St Andrews, Northampton. All patients in the Grafton Ward; a 20 bed, low secure ward. Bill, one of the four, featured in Under Lock and Key a few weeks ago. You’d imagine that four patients dying unexpectedly within a six month period in the same ward would send shockwaves around St Andrews and wider.

A copy of the investigation into these deaths landed in the Justice Shed yesterday evening. The terms of reference suggest that there was some switched on thinking around these patients’ human rights:

No. The Charity clearly didn’t understand the word ‘independent’ or their obligations arising under Article 2 of the European Convention of Human Rights. The investigation was led by the St Andrew’s Medical Director supported by the Head of Research and Development, Head of Physical Healthcare, Head of Health and Safety Investigations and Head of Pharmacy. About as far from independent as you can get.

Unsurprisingly, there was zero consideration of the four lives that ended, prematurely. The remaining terms of reference were:

The executive summary states:

It was the patients themselves what done it. With their long standing medical problems (clearly untouched by the long term leading specialist care provided by St Andrews at enormous cost to the NHS and other commissioners). One patient had lived there for 18 years. The day before he died, he refused to have his vital signs checked on two occasions.

Whatever way you cut it, this strikes me as a catastrophic fail on the part of St Andrews. “The UK’s leading charity providing specialist NHS care.”

They couldn’t even be bothered to proof read the final report.

14 thoughts on “Four deaths, heads and a medical director

    • I am only liking the fact that once again Sara is bringing into the daylight facts which have hitherto been buried in reports. One day, one day, someone, somewhere will act on this information and remove those who are callous, uncaring and overpaid. Maybe I’m naive, we can but hope.

  1. Was there really no questioning about the use of Colzapine? Like would another antipsychotic be safer? Should these deaths, all associated to Colzapine use be reported to someone? Should they use smaller doses? Should there be additional health monitoring for patients on Colzapine? etc etc Please tell me they have changed something. Or did they just shrug and say ” Well, what can you expect?”

  2. They can’t even spell Clozapine correctly. Side effects are well known and a decent provision would monitor carefully. Death from constipation is entirely the fault of St Andrews.

    • One of the highlighted risks on clozapine is that it may cause the potentially fatal condition, agranulocytosis. Blood-tests to monitor for agranulocytosis during is mandatory, but monitoring for constipation is not. This New Zealand study found that the risk of death from clozapine-induced constipation and its consequences is higher than the risk of death from agranulocytosis.

      http://www.medsafe.govt.nz/profs/PUArticles/clozGI.htm

      “Clozapine (Clozaril®, Clopine®) is an atypical antipsychotic that is effective for treatment-resistant schizophrenia. It causes agranulocytosis in up to 1% of patients and regular monitoring of neutrophil counts is mandatory throughout treatment.
      ***In New Zealand one death from agranulocytosis has been reported to the IMMP. In contrast, four deaths from complications of severe constipation have been reported.*** (my emphasis)
      This article reminds health professionals that the gastrointestinal effects of clozapine are potentially serious. Awareness of this issue may prevent life-threatening complications.

      “Clozapine-induced constipation may be fatal
      Constipation is often regarded as a frequent, minor side effect of clozapine. However, review of New Zealand reports received by the IMMP shows that clozapine-induced constipation may be associated with serious effects such as intestinal obstruction, bowel perforation and toxic megacolon. The four deaths reported to IMMP demonstrate that these effects can be fatal.

      “Clozapine affects motility throughout the gut
      In addition to reports of constipation associated with clozapine, IMMP has received three reports of paralytic ileus and a further three reports of oesophageal dysmotility. These case reports suggest that clozapine may reduce gastrointestinal (GI) motility throughout the gut, resulting in complications higher in the GI tract.”

      • Monitoring for constipation should happen mandatory or not, especially for the vulnerable having powerful medication.
        What is the point of nurses who don’t monitor, with families having to be more like doctors than the psychiatrists are?
        Seeing deaths, still ‘learning lessons’.
        I think psychiatric care generally is the least expert care.

  3. And there was me carefully checking the spelling against their ‘report’. More fool me. They only run a hospital.

  4. Every mental health unit should take the physical health care of their patients incredibly seriously. Often the patients aren’t able to do so and their families may be a long way away. I don’t understand why people weren’t prosecuted for this. In a secure unit the hospital has to take responsibility for the care of their patients as the patients physically can’t. Don’t blame clozapine, it alleviates symptoms when nothing else does, but like all drugs its side effects need monitoring

  5. This is appalling , having lost my daughter recently whilst in a PICU unit I can see failings, it’s about time somebody stood up for patients who clearly don’t have a voice outside these units, you cannot blame medication or the lack of physical health checks. When will this end, for my daughter it ended at 22 years old for me it’s now a life sentance !!

  6. Surely there should have been inquests ?..

    Would a huge hospital organisation risk only internal investigations and conclusions ?

    Where there are multiple deaths of vulnerable people in such a short time frame – attributed to drug side effects.. some lay people could be thinking,… why no inquest ?

    Post Dr Shipman, NHS guidance was put in place to reassure vulnerable patients and their families.

    Surely this organisation needs to call for inquests immediately, if only to reassure all the other families…allay their fears and potentially,….. wrong assumptions.

  7. it is an agony and murder , today witnessed the resulting crisis of a person with mild learning difficulties requesting assistance from a social worker and a community liaison worker . They asked for ” oxygen ” they didn’t vocalise ” I can’t breathe “. Neither contact alerted appropriate medical professionals in a timely manner and the person waited four hours in respiratory distress. Were the person to have died I doubt very much that ‘ the full facts would be bought to light ‘, and that in a community setting not behind closed doors.

  8. These deaths should never have happened it is such a waste of life.St Andrews failed to treat these four men with any kind of dignity or their right to life or treat them as human beings first. Their mental health did not kill them you did as a hospital and as such you should be accountable. We have had first hand of your investigation process it is poor to say the least.

  9. This is so devastatingly negligent, frightening and sad. I am mother of a wonderful 27 yearold with autism and other severe/profound LDS. All his life our family have been beset by the anxieties of continually confronting sub-standard services. Sadly it goes on and on. Thank you Sara for such articulate reporting on these ongoing outrages inflicted on such vulnerable people.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s